Alert archive / Oklahoma / Blizzard Warnings in 2019

Blizzard Warning 1, NWS Amarillo, TX

February 23, 2019Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this blizzard warning at Feb 23, 2019, 4:01 AM CST for Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Feb 23, 2019, 6:00 AM CST. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 23, 2019, 4:01 AM CST (10:01 UTC)
In effect from
Feb 23, 2019, 6:00 AM CST
Expired
Feb 23, 2019, 1:01 PM CST
In force
7 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Cimarron County, OK, Texas County, OK

The radar

The Amarillo radar (KAMA), 170 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 8:00 AM CSTSNOW 24 Nne Black Mesa Park, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WWUS44 KAMA 231001
WSWAMA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Amarillo TX
401 AM CST Sat Feb 23 2019

OKZ001>003-231800-
/O.UPG.KAMA.WW.Y.0007.000000T0000Z-190224T0000Z/
/O.NEW.KAMA.BZ.W.0001.190223T1200Z-190224T0000Z/
Cimarron-Texas-Beaver-
Including the cities of Boise City, Keyes, Guymon, Beaver, 
and Forgan
401 AM CST Sat Feb 23 2019

...BLIZZARD WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Blizzard and ground blizzard conditions expected. Travel
  will be very dangerous to impossible. Damage to trees and power
  lines is possible. Total snow accumulations of up to two inches
  are expected.

* WHERE...Cimarron, Texas and Beaver Counties, primarily the northern
  sections of each county mentioned. 

* WHEN...Until 6 PM CST this evening.

* ADDITIONAL DETAILS...Winds gusting as high as 60 mph will likely
  cause whiteout conditions in blowing snow. Significant drifting
  of the snow is possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you.  If you get
stranded, stay with your vehicle. The latest road conditions for
the state you are calling from can be obtained by calling 5 1 1.

$$
2 follow-up statements
239 
WWUS44 KAMA 231735
WSWAMA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Amarillo TX
1135 AM CST Sat Feb 23 2019


OKZ001-002-231845-
/O.CAN.KAMA.BZ.W.0001.000000T0000Z-190224T0000Z/
Cimarron-Texas-
Including the cities of Boise City, Keyes, and Guymon
1135 AM CST Sat Feb 23 2019

...BLIZZARD WARNING IS CANCELLED...

Snow has diminished and visibilities have improved. Windy
conditions are still expected. Slippery roads are still a threat
to driving conditions. 

$$

OKZ003-240000-
/O.CON.KAMA.BZ.W.0001.000000T0000Z-190224T0000Z/
Beaver-
Including the cities of Beaver and Forgan
1135 AM CST Sat Feb 23 2019

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Blizzard conditions occurring. Travel will be very 
  dangerous to impossible. Damage to trees and power lines is 
  possible. Additional snow accumulations of up to two inches 
  are expected.

* WHERE...Beaver County.

* WHEN...Until 6 PM CST this evening.

* ADDITIONAL DETAILS...Winds gusting as high as 60 mph will 
  cause whiteout conditions in blowing snow. Significant 
  drifting of the snow is likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you.  If you get
stranded, stay with your vehicle. The latest road conditions for
the state you are calling from can be obtained by calling 5 1 1.

$$
237 
WWUS44 KAMA 231901
WSWAMA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Amarillo TX
101 PM CST Sat Feb 23 2019

OKZ003-232015-
/O.CAN.KAMA.BZ.W.0001.000000T0000Z-190224T0000Z/
Beaver-
Including the cities of Beaver and Forgan
101 PM CST Sat Feb 23 2019

...BLIZZARD WARNING IS CANCELLED...

Blizzard conditions are no longer expected across the warned area.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this blizzard warning went out at Feb 22, 10:33 PM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Feb 22, 10:33 PM CST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1033 PM CST Fri Feb 22 2019

.AVIATION...
Lots of low level moisture available leaving the terminals and
much of the area in LIFR and IFR conditions for CIGs as well as
VIS. The first half of this period has a very messy forecast in
store with the threat of fog, rain, and snow. Winds will be out
of the southeast in the beginning backing to the west and picking
up in strength by Saturday morning as a low pressure system enters
the area. KGUY and KDHT looking at the possibility of snow here
in the next couple of hours while KAMA may see some flurries.
Between 15Z and 18Z Saturday precipitation chances will begin to
exit the Panhandles to the northwest leaving the terminals in MVFR
to VFR conditions, and winds gusting 40 to 50 kts. KGUY will be
the last terminal to see precipitation leave the area. Thunder
cannot be ruled out entirely between 06Z and 12Z especially for
KAMA but confidence is low.

Hoffeditz

&&

.PREV DISCUSSION... /Issued 519 PM CST Fri Feb 22 2019/

AVIATION...
The next 18 to 24 hours will have a very messy and tricky
forecast. A storm system will move across the northwest combined
Panhandles bringing rain and snow chances to the area. KAMA and
KDHT sit at VFR conditions at the moment but will see conditions
deteriorate within the first 2 to 6 hours of the 00Z TAF period. A
low stratus deck will retreat back to the west covering all three
terminals in IFR and maybe LIFR CIGs and VIS. Fog is not out of
the question before rains and snow start to pick up. KDHT and KGUY
have the better chances for seeing accumulating snow while KAMA
may just see some blowing snow. All three terminals will see winds
pick up as the pressure gradient tightens with the surface low
Saturday morning. A High Wind Warning has been issued for the
entire Texas Panhandle from 12Z Saturday through 00Z Sunday. A
Winter Weather Advisory has been issued for the Oklahoma Panhandle
from 06Z Saturday through 00Z Sunday. Thunder cannot be entirely
ruled out but have left out of the TAFs for now with the
possibility of amendments.

Hoffeditz

PREV DISCUSSION... /Issued 346 PM CST Fri Feb 22 2019/

SHORT TERM...Today through Tomorrow Night...
Active weather forecast for the short term period with multiple
hazards expected, one conditional on what occurs earlier in the
period. Upper low currently seen over the Four Corners will
translate eastward and deepen, with the system really cranking up
tonight as upper jet streak translates northeastward from Mexico and
interacts with the wave. Moist advection and lots of dynamic
lifting ahead of the wave may lead to some rain and perhaps a bit of
thunder ahead of the low tonight. Patchy fog will be likely in any
case given the moist southeasterly surface winds.
Later, moderate to heavy snow will set up northwest of the low and
appears to focus on an 850mb deformation band there.

All guidance agrees on this general evolution, but big questions
remain. The exact track of the surface low will determine who gets
what type of precipitation, if any, with this system. Progged
thermal profiles show that any precipitation should fall as either
snow or rain, simplifying things a bit. While surface temperatures
across our northern and northwestern counties are near or bit warmer
than freezing for most of the event, thinking the impressive
dynamics cooling the column aloft will allow snow to fall in these
areas. Nevertheless, think snow ratios will be suppressed by the
warm ground. Central and eastern Panhandles look to remain all rain,
but the impinging dry slot will likely shut off precipitation
quickly. Guidance differs slightly on exact track but, again, this
will make all the difference. Difficult to assess models based on
internal consistency - farther north and drier GFS and farther south
and wetter EC have stuck to their guns for several runs. Have leaned
toward the EC as leaning toward a wetter solution when all guidance
indicates impressive dynamics seems prudent.

Have issued a Winter Weather Advisory for the Oklahoma Panhandle
given the expected 1 to 4 inches of snowfall there. Even if snow
totals are a bit different than this, the high winds should force
visibilities to drop to dangerous levels, justifying the Advisory
based on impact. Will need to watch this area and the northwestern
Texas Panhandle - products may need to be expanded and/or upgraded
if the low comes in just a bit farther south than forecast. Should
it come in just a bit farther north, early cancellation may be
needed. It is that kind of forecast.

Most certain part of the forecast - save for exact magnitude -
remains the potential for high winds. As the surface
cyclone deepens over Kansas tomorrow and cold advection aloft ramps
up on the west side of this feature, winds will ramp up during the
day Saturday. Have gone with an expanded High Wind Warning
to include all counties outside the Winter Weather Advisory. Would
have continued the Watch as there is still a bit of uncertainty with
just how high the winds will get due to lingering cloudiness, but
upgraded to retain interoffice consistency.

Ferguson

LONG TERM...Tomorrow Night through Thursday...
Saturday night into Sunday the upper level closed low will continue
to push northeast towards the Great Lakes. The exit of this system
will lead us into zonal flow across the CONUS through the remainder
of the forecast period. Surface high pressure builds across West
Texas on Sunday. Southerly surface winds will persist behind the
high pressure and bring warm temperatures to the Panhandles Monday
and Tuesday. A 30 to 40 knot 850mb jet and shallow positive omega
values over the Panhandles will allow these winds to mix down to the
surface during the afternoon hours Monday. Models are in
disagreement over a shallow cold front Tuesday morning with the EC
forecasting weak meridional flow aloft, while the GFS continues to
forecast zonal flow aloft. The EC shows a stronger front bringing
cold air down through most of the Panhandles, while the GFS has the
front barely reaching the northern Texas Panhandle. This could lead
to a challenging forecast for temperatures Tuesday, especially if
meridional flow aloft sets up and helps drive the cold front further
south through the Panhandles with the potential for cooler
temperatures and cloud cover.

A surface trough will move through Wednesday bringing a
shallow cold front across the Panhandles. Winds may become breezy in
the eastern Panhandles Wednesday morning behind the front due to a
tightening of the surface pressure gradient behind the low. High
temperatures will remain 10 to 15 degrees cooler Wednesday due to
cold air being pulled down from Canada along with cloudy skies
behind the front. Surface dewpoints indicate a tongue of shallow
moisture being wrapped around the leading edge of the surface low
from the Gulf of Mexico. This does provide a little hope for
precipitation to return again in the east northeast Panhandles
behind the cold front Wednesday. However, models have a likelihood
to change between now and that far out in the forecast. Southerly
surface flow will return again Thursday as temperatures quickly
rebound.

Rutt

Fire Weather...
Finally, there is a conditional hazard to speak of. Should the
southwestern Texas Panhandle escape the precipitation, the high
winds and continued dry fuels may necessitate Elevated Fire
Weather conditions. Minimum relative humidity values will be in
the low 30s with 20 foot winds of 25 to 35 mph and gusts up to 50
mph throughout the day. Hopefully rain and a bit of snow tonight
will tamp down these concerns. Will hold off on any fire weather
products given the conditional nature of this threat and that
precipitation of some kind seems likely there tonight.

Ferguson

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning from 6 AM to 6 PM CST Saturday for the
     following zones: Armstrong...Carson...Collingsworth...
     Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman...Wheeler.

     Dense Fog Advisory until 6 AM CST Saturday for the following
     zones: Armstrong...Carson...Collingsworth...Donley...Gray...
     Hansford...Hemphill...Hutchinson...Lipscomb...Ochiltree...
     Roberts...Wheeler.

OK...Winter Weather Advisory until 6 PM CST Saturday for the
     following zones: Beaver...Cimarron...Texas.

&&

36/3
Hazardous weather outlook, Feb 22, 7:36 PM CST, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
736 PM CST Fri Feb 22 2019

OKZ001>003-TXZ001>020-317-231215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
736 PM CST Fri Feb 22 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible tonight across the
Oklahoma and Texas Panhandles. If storms develop, they are
expected to remain below severe levels at this time.

Patchy fog is expected tonight across the combined Panhandles.
Areas of dense fog are expected tonight across the eastern half of
the Texas Panhandle, where a Dense Fog Advisory is in effect.

Light snow is expected to develop across the northwestern Texas
Panhandle and western Oklahoma Panhandle, with overnight snowfall
accumulations of around 1 to 3 inches possible across the western
Oklahoma Panhandle.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Snow and blowing snow are expected Saturday across the northwest
half of the Combined Panhandles. Total accumulations of 1 to 5
inches are expected across the Oklahoma Panhandle and far
northwest Texas Panhandle, with less than one inch expected
elsewhere.

Very windy conditions are expected Saturday across the
Oklahoma and Texas Panhandles. Sustained west to northwest winds
of 30 to 45 mph with gusts between 50 and 65 mph are anticipated.
A High Wind Warning is in effect on Saturday for the Texas
Panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

Nearby

Blizzard Warnings in Oklahoma, 2019Every blizzard warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.